Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 27, 2008, 6:24 PM CDT for 5 counties in Iowa; Clark County, Scotland County, Missouri. It was in force for 66 min. 18 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 6:24 PM CDT (23:24 UTC)
- Expired
- Jul 27, 2008, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Van Buren County, IA, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 160 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:37 PM CDT | TSTM WND DMG | Birmingham, IA | NUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT. |
| Jul 27, 6:37 PM CDT | TSTM WND DMG | Fairfield, IA | ROOF BLOWN OFF A HOUSE AT 1103 CODY CIRCLE. TIME ESTIMATED. |
| Jul 27, 6:45 PM CDT | TSTM WND DMG | Keosauqua, IA | NUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT. |
| Jul 27, 6:50 PM CDT | TSTM WND DMG | Bonaparte, IA | NUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT. |
| Jul 27, 6:51 PM CDT | TSTM WND GST 50 | 3 Nne Keosauqua, IA | ESTIMATED WIND GUST OF 50 MPH. |
| Jul 27, 6:52 PM CDT | TSTM WND DMG | 3 Nne Keosauqua, IA | SEVERAL TREE LIMBS DOWN. UNKNOWN SIZE. |
| Jul 27, 6:55 PM CDT | TSTM WND DMG | Bonaparte, IA | TREES AND POWER LINES DOWN. POWER OUT ACROSS MOST OF THE EASTERN HALF OF VAN BUREN COUNTY. TIME ESTIMATED. |
| Jul 27, 6:55 PM CDT | TSTM WND DMG | Farmington, IA | NUMEROUS TREES AND POWER LINES DOWN. POWER OUT. DELAYED REPORT. |
| Jul 27, 7:00 PM CDT | TSTM WND DMG | 2 Nne Charlie Heath Mem, MO | TWO TREES WERE BLOWN DOWN ON HIGHWAY V. TIME ESTIMATED. |
| Jul 27, 7:00 PM CDT | TSTM WND DMG | 5 Sw Farmington, MO | TREE SNAPPED OFF AT THE GROUND. DIAMETER OF TREE 14 INCHES. |
| Jul 27, 7:00 PM CDT | TSTM WND DMG | Farmington, IA | TREES AND POWER LINES DOWN. ONE TREE FELL ON A HOUSE AT 519 N. 2ND STREET. ONE TREE FELL ON A CAR ON WASHINGTON STREET. ADDITIONAL TREE DAMAGE WAS REPORTED AT PEARL AND 4TH STREETS. TIME ESTIMATED. |
| Jul 27, 7:02 PM CDT | TSTM WND DMG | 2 S Arbela, MO | LEAVES BEING STRIPPED OFF TREES FROM HIGH WINDS. |
| Jul 27, 7:04 PM CDT | TSTM WND DMG | Memphis, MO | NUMEROUS BRANCHES NEARLY 3 INCHES IN DIAMTER DOWN. WIND ESTIMATED AT 60-70 MPH. POWER OUT IN THE CITY OF MEMPHIS. RAINFALL OF OVER AN INCH IN 30 MINUTES. |
| Jul 27, 7:05 PM CDT | TSTM WND DMG | Croton, IA | TREES AND POWER LINES DOWN. TIME ESTIMATED. |
| Jul 27, 7:10 PM CDT | TSTM WND DMG | 6 S Fairfield, IA | NUMEROUS TREES DOWN. ESTIMATED WIND GUST 60 MPH. |
| Jul 27, 7:10 PM CDT | TSTM WND DMG | Fairfield, IA | MANY BRANCHES DOWN. |
| Jul 27, 7:10 PM CDT | TSTM WND DMG | South Gorin, MO | MANY TREE LIMBS AND POWER LINES DOWN. POWER OUT. RAINFALL OF 2 INCHES IN ONE HOUR. |
| Jul 27, 7:15 PM CDT | TSTM WND DMG | 5 Nw Croton, IA | NUMEROUS TREES AND BRANCHES DOWN BLOCKING STREETS. POWER OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Jul 27, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 272324
SVRDVN
IAC087-101-107-111-177-MOC045-199-280030-
/O.NEW.KDVN.SV.W.0243.080727T2324Z-080728T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLARK COUNTY IN NORTHEAST MISSOURI...
SCOTLAND COUNTY IN NORTHEAST MISSOURI...
SOUTHWESTERN HENRY COUNTY IN SOUTHEAST IOWA...
JEFFERSON COUNTY IN SOUTHEAST IOWA...
SOUTHEASTERN KEOKUK COUNTY IN SOUTHEAST IOWA...
WESTERN LEE COUNTY IN SOUTHEAST IOWA...
VAN BUREN COUNTY IN SOUTHEAST IOWA...
* UNTIL 730 PM CDT.
* AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR BATAVIA...OR
9 MILES WEST OF FAIRFIELD...AND MOVING SOUTHEAST AT 32 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LIBERTYVILLE AROUND 630 PM CDT...
DOUDS/LEANDO AROUND 640 PM CDT...
BIRMINGHAM AROUND 645 PM CDT...
STOCKPORT AROUND 655 PM CDT...
KEOSAUQUA AROUND 700 PM CDT...
BENTONSPORT/VERNON AROUND 705 PM CDT...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4060 9235 4060 9220 4116 9219 4117 9195
4066 9135 4040 9168 4032 9233
TIME...MOT...LOC 2324Z 318DEG 28KT 4098 9212
$$
NICHOLS2 follow-up statements
000
WWUS53 KDVN 272354
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT SUN JUL 27 2008
IAC087-101-107-111-177-MOC045-199-280030-
/O.CON.KDVN.SV.W.0243.000000T0000Z-080728T0030Z/
LEE IA-VAN BUREN IA-JEFFERSON IA-HENRY IA-KEOKUK IA-CLARK MO-
SCOTLAND MO-
652 PM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SCOTLAND...NORTHERN CLARK...SOUTHEASTERN KEOKUK...SOUTHWESTERN
HENRY...JEFFERSON...VAN BUREN AND WESTERN LEE COUNTIES...
AT 650 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED APPROXIMATELY FROM NEAR NEAR FAIRFIELD TO MILTON...MOVING
SOUTHEAST AT 32 MPH. THIS LINE HAS PRODUCED WINDS IN EXCESS OF 50
MPH WITH REPORTS OF TREE LIMBS DOWN IN THE PAST 30 MINUTES.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
UTICA...KEOSAUQUA AIRPORT AND KEOSAUQUA AROUND 700 PM CDT...
BENTONSPORT/VERNON AROUND 705 PM CDT...
BONAPARTE AROUND 710 PM CDT...
FARMINGTON AND INDIAN LAKE PARK AROUND 720 PM CDT...
SHIMEK STATE FOREST...PRIMROSE AND ANSON AROUND 725 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR EASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.
LAT...LON 4060 9235 4060 9220 4116 9219 4117 9195
4066 9135 4040 9168 4032 9233
TIME...MOT...LOC 2352Z 318DEG 28KT 4082 9193
$$
NICHOLS000
WWUS53 KDVN 280021
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
721 PM CDT SUN JUL 27 2008
IAC087-101-107-111-177-MOC045-199-280031-
/O.EXP.KDVN.SV.W.0243.000000T0000Z-080728T0030Z/
LEE IA-VAN BUREN IA-JEFFERSON IA-HENRY IA-KEOKUK IA-CLARK MO-
SCOTLAND MO-
722 PM CDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND...NORTHERN CLARK...
SOUTHEASTERN KEOKUK...SOUTHWESTERN HENRY...JEFFERSON...VAN BUREN AND
WESTERN LEE COUNTIES EXPIRES AT 730 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR EASTERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI. GUSTY WINDS AND HEAVY RAINFALL
ARE STILL POSSIBLE FOR THE HOUR.
LAT...LON 4060 9235 4060 9220 4116 9219 4117 9195
4066 9135 4040 9168 4032 9233
TIME...MOT...LOC 0021Z 318DEG 28KT 4065 9173
$$
NICHOLSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:45 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 27, 2:45 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT SUN JUL 27 2008 .SYNOPSIS... WILL BE CONCISE AS STRONG TO POSSIBLY SEVERE MCS TO ARRIVE LATE PM AS SPC IN PROCESS OF ISSUING WATCH. NOWCAST TOOLS SHOW MODERATE TO STRONG MCS TO IMPACT AREA...ESPECIALLY SW 2/3 TO 3/4 CWA WITH HEAVY RAIN AND SOME SEVERE RISK SW SECTIONS. SYSTEM MAY CONTINUE INTO MONDAY AM DUE TO COOL POOL AND BACK-BUILDING. SHORT TERM...TONIGHT AND MONDAY... LOCAL TOOLS AND TECHNIQUES SUGGEST FORWARDING PROPAGATING MCS WITH SOME BOWING SEGMENTS AND POSSIBLE ASYMMETRICAL VORTEX WITH HIGHEST QPF +/- 40 MILES EITHER SIDE OF A VINTON TO MACOMB LINE. RAIN TOTALS 1/2 UP TO 3 PLUS INCH AMOUNTS EXPECTED MOST/ALL CWA WITH RISK OF FLASH FLOODING LATE EVENING TO PASS TO EVENING SHIFT TO CONSIDER ALONG HEAVY RAIN AXIS. LOW TO MODERATE END SEVERE RISK WITH MAIN RISK STRONG TO DAMAGING WINDS OF 60 TO POSSIBLY UP TO 80 MPH POSSIBLE ALONG AND SW OF AFOREMENTIONED HEAVY RAIN AXIS. MONDAY...HIGHS MAY NEED LOWERING WITH CLOUDS AND BACK-BUILDING A CONCERN. IF BACK- BUILDING AND COOL POOL INTERACTION OCCURS...6 PLUS INCH AMOUNTS POSSIBLE WITH SYSTEM. ..NICHOLS.. && .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY... CONFIDENCE HIGHER THAT WE WILL SEE AN ACTIVE PATTERN THROUGH MID WEEK WITH PERIODIC MCS ACTIVITY. RAINFALL WILL BE ENHANCED TUESDAY-WEDNESDAY TIME FRAME WITH MOISTURE FROM REMNANTS OF DOLLY SPREADING NORTHEAST INTO THE REGION. SURFACE DEWPOINTS WILL ALSO RISE WELL INTO THE 70S FOR A VERY MUGGY COUPLE OF DAYS. PRECIPITABLE WATERS ARE FORECAST TO EXCEED 2.3 INCHES AND OPERATIONAL MODELS HINT THAT POTENTIAL EXISTS FOR EXTREMELY HEAVY RAINFALL AND FLASH FLOODING SOMEWHERE IN OUR REGION. EXACT AREA OF THE REGION AND HOW IT MAY IMPACT THE DVN CWA STILL NOT RESOLVED AND THIS WILL HAVE TO BE MONITORED. ANY PREVIOUS MCS EVENTS THAT SATURATE THE GROUND PRIOR TO THE ARRIVAL OF TROPICAL MOISTURE WOULD INCREASE DRAMATICALLY THE FLOODING POTENTIAL. THEN CONFIDENCE LOWERS AGAIN LATER IN THE WEEK WITH RESPECT TO TIMING OF ANY SHORT WAVES IN THE NORTHWEST FLOW ALOFT. NEXT WEEKEND...12Z ECMWF/GFS DEEPENS IMPRESSIVE UPPER TROUGH FROM THE GREAT LAKES TO THE MID-SOUTH. 850 MB TEMPERATURES DROP TO ABOUT 12C OVER OUR REGION FOR ANOTHER SHOT OF COOLER AIR AND LOWER HUMIDITIES. USING 12Z MEX GUIDANCE BUT EVEN THESE TEMPERATURES MAY BE TOO HIGH DEPENDING UPON CLOUD COVER. OF COURSE THIS DOMINATE NORTHWEST FLOW IS THE PATTERN WE HAVE SEEN ALL SUMMER AND SEE NO REASON TO DISCOUNT IT. IN FACT TELECONNECTIONS SUGGEST THIS PATTERN WILL REMAIN PERSISTENT WELL INTO AUGUST. ..HAASE.. && .AVIATION... VFR CONDITIONS TO GIVE WAY TO MVR TO IFR CONDITIONS BETWEEN 23Z AND 08Z WITH PERIODS OF +TSRA/+SHRA WITH LARGE MCS SYSTEM. PREDOMINATE MVR TO LOCALLY IFR TO CONTINUE INTO MORNING DUE TO CIGS 1-4K AGL WITH SCATTERED LINGERING TSRA/SHRA. PARTIAL CLEARING AND VFR INTO AFTERNOON WITH NEXT MCS IMPACTING TERMINALS LATE PM. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/HAASE
Hazardous weather outlook, Jul 27, 4:32 AM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 AM CDT SUN JUL 27 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 432 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE OUTLOOK AREA TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS MORNING. THESE ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY DOWNPOURS. ONE OR MORE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA THIS AFTERNOON AND OVERNIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE WEST OF THE MISSISSIPPI RIVER. THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL...WITH A LESSER RISK OF LARGE HAIL. LOCAL RAINFALL AMOUNTS AS HIGH AS 1 TO 2 INCHES WILL BE POSSIBLE. THIS MAY LEAD TO FLASH FLOODING WHERE MULTIPLE STORMS MOVE OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH WEDNESDAY...AND AGAIN ON SATURDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MIGHT PRODUCE SEVERE WEATHER. MONDAY THERE IS A CHANCE OF HEAVY RAINFALL AS A CLUSTER OF STORMS MOVES ACROSS THE OUTLOOK AREA. THIS WILL CREATE A RISK OF LOCALIZED FLOODING WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. SHEETS/LE
In the hours before
Special weather statement, Jul 27, 3:25 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT SUN JUL 27 2008 IAZ040-041-051-052-063-064-076-077-272300- BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA- WASHINGTON IA- 325 PM CDT SUN JUL 27 2008 ...THUNDERSTORMS TO ARRIVE BETWEEN 4 AND 6 PM... A DEVELOPING AREA OF THUNDERSTORMS IN CENTRAL IOWA WILL MOVE SOUTHEAST PRODUCING PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH AND POSSIBLY SOME PEA SIZE HAIL. RAIN AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE WITH LOCALLY ONE INCH AMOUNTS IN THE STRONGER STORMS. SIGNIFICANT PONDING OF WATER MAY ALSO OCCUR FROM RAINFALL RATES OF UP TO 2 INCHES AN HOUR. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:48 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Jefferson, Johnson, Keokuk, Washington | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.